Does Saxenda® (Liraglutide) Cause Constipation?
Yes, constipation is a known side effect of Saxenda® for weight loss. One of the effects of the medication, aside from reducing appetite, is to slow down digestion which can lead to a buildup of stool and decreased frequency of bowel movements. Ways to avoid constipation while on Saxenda include consuming higher fiber foods (e.g. berries, broccoli, beans, etc.), drinking coffee (decaf or regular), staying hydrated and regular physical activity. In some cases, a fiber supplement (e.g. psyllium husk or methylcellulose) or a stool softener may be recommended by your medical provider. Some patients just have symptoms at the beginning but as their body adjusts to the medication they no longer experience constipation. If you are unable to have a bowel movement after a few days, speak with your healthcare provider to determine the best course of action.
Saxenda® is a registered trademark of Novo Nordisk A/S.
Lauren Lemieux, MD
FACP, ABOM diplomate
Dr. Lauren Lemieux completed her Internal Medicine residency and fellowship in Clinical Nutrition at UCLA. She is board certified in Internal Medicine and diplomate of the American Board of Obesity Medicine, and as a Physician Nutrition Specialist. She is also a fellow of the American College of Physicians. Dr. Lemieux is passionate about helping her patients reach their health goals using personalized nutrition, lifestyle and weight management strategies.